Indian Journal of Pathology and Microbiology

LETTER TO EDITOR
Year
: 2021  |  Volume : 64  |  Issue : 4  |  Page : 857--859

Immunotherapy related colitis


Varsha A Wagh1, Sridhar Sundaram2, Nandini N Menon3, Kedar K Deodhar1,  
1 Department of Pathology, Tata Memorial Hospital, Homi Bhabha National Institute, Mumbai, Maharashtra, India
2 Department of Digestive Diseases and Clinical Nutrition, Tata Memorial Hospital, Homi Bhabha National Institute, Mumbai, Maharashtra, India
3 Department of Medical Oncology, Tata Memorial Hospital, Homi Bhabha National Institute, Mumbai, Maharashtra, India

Correspondence Address:
Kedar K Deodhar
Professor of Pathology, Tata Memorial Hospital, Dr. E. Borges Road, Lower Parel, Mumbai - 400 012, Maharashtra
India




How to cite this article:
Wagh VA, Sundaram S, Menon NN, Deodhar KK. Immunotherapy related colitis.Indian J Pathol Microbiol 2021;64:857-859


How to cite this URL:
Wagh VA, Sundaram S, Menon NN, Deodhar KK. Immunotherapy related colitis. Indian J Pathol Microbiol [serial online] 2021 [cited 2022 Jan 21 ];64:857-859
Available from: https://www.ijpmonline.org/text.asp?2021/64/4/857/328562


Full Text



Dear Editor,

Immune checkpoint inhibitors (ICI) have recently revolutionized treatment options for many advanced-stage malignancies such as melanoma, non-small cell lung carcinoma, renal cell carcinoma, and head and neck cancer. ICIs include cytotoxic T lymphocyte antigen-4 (CTLA-4) inhibitors such as ipilimumab, programmed cell death protein-1 (PD-1) inhibitors such as nivolumab, pembrolizumab, and programmed cell death protein ligand-1 (PDL-1) inhibitors (e.g. atezolizumab). The mechanism of action of these drugs is the stimulation of the immune system by blocking co-inhibitory receptors on T-cells, leading to an anti-tumoral response. Although these novel drugs are effective in killing cancer cells, they can also cause adverse reactions in a wide variety of systems, most commonly affecting the lung, gastrointestinal tract, skin, liver, etc. All these effects are now being referred to as immune-related adverse events (irAEs), clinically graded according to Common Terminology Criteria for Adverse Events (CTCAE).[1]

We report a case of a 40-year-old gentleman who had an ulceroproliferative growth over the left lateral border of the tongue diagnosed as squamous cell carcinoma. He received neoadjuvant platinum-based chemotherapy followed by surgery and adjuvant chemo-radiation. After 3 months, there was disease recurrence at the local site and distant metastasis (lung and liver). The patient was started on palliative immunotherapy with nivolumab as the tumor cells showed positivity for PDL-1 antibody (50%, moderate intensity) and the patient had platinum-refractory disease. He received 3 doses of nivolumab (3 mg/kg) every 2 weeks. At 8 weeks (after initiation of therapy), he complained of increased frequency of stool (4–5 episodes/day) associated with small quantity of blood in stool and mild crampy abdominal pain. In view of these symptoms, immune-mediated colitis was suspected and colonoscopy was performed, which revealed circumferential mucosal erythema, edema, loss of vascularity, and friability from 3 cm to 15 cm from the anal verge (pancolitis with diffuse patchy inflammation predominantly in the rectum). Multiple scattered aphthous ulcers throughout the colon and proctitis with loss of vascular pattern and diffuse ulceration were also seen [Figure 1]a and [Figure 1]b. Biopsies from the caecum, ascending colon, transverse colon, descending colon, and rectosigmoid were taken, and microscopic evaluation of the biopsies from the caecum, transverse colon, and rectosigmoid revealed moderate to marked chronic and acute inflammation in lamina propria, associated with cryptitis and crypt abscesses [Figure 1]c and [Figure 1]d. In addition, mild architectural distortion and eosinophils were noted in rectosigmoid biopsy as shown in [Figure 2]a and [Figure 2]b. Occasional apoptotic bodies were also noted [Figure 2]c. Histology from ascending and descending colon biopsy revealed unremarkable colonic mucosa with mild edema; architectural distortion was not seen in ascending and descending colon biopsy. Granulomas/viral inclusions/any microorganisms were not identified. Additionally, immunohistochemistry for cytomegalovirus (CMV) was negative [Figure 2]d.{Figure 1}{Figure 2}

Possibility of chronic inflammatory bowel disease (IBD) based on mild mucosal architectural distortion was considered, but considering the treatment history and histomorphology, diagnosis of immunotherapy-related colitis was rendered.

In literature, generally, two main patterns of immune-related colitis are described: (1) active colitis with apoptosis and (2) lymphocytic colitis.[2] Patterns such as collagenous colitis, IBD-like colitis, and NSAID/infectious-like colitis are also described.[2],[3] In our case, we found patchy involvement with a prominent active colitis.

From a pure morphology point of view, such changes may mimic flare-up of chronic inflammatory bowel diseases such as ulcerative colitis. It can be very challenging if a patient receiving immunotherapy has a history of chronic inflammatory bowel disease. Paneth cell metaplasia of left colon, which can be seen in longstanding IBD, is also occasionally described with PD1-related colitis. However, lack of history of chronic inflammatory bowel disease and in the appropriate clinical context of PD1 therapy, accompanying histological changes of apoptosis, crypt loss, lymphocytic colitis, eosinophils can suggest immunotherapy-related colitis.

The incidence of immune-mediated colitis is more frequent with anti-CTLA-4 agents than anti-PD-1 agents; the incidence of grade 3–4 colitis with anti-PD-1 agents alone is 1%–2%.[4] The recognition of these immune-related adverse events such as colitis is necessary as it may lead to adverse outcomes. After confirmation of diagnosis, withdrawal of immune checkpoint inhibitors, initiation of steroids, and inclusion of infliximab in refractory cases or partial response to steroids can lead to symptomatic improvement.[5]

The findings are reported as they are relatively recently described in the literature, can mimic chronic inflammatory bowel disease or infectious colitis, and timely diagnosis can lead to initiation of appropriate therapy.

In our case, nivolumab was stopped and the patient was started on intravenous methylprednisolone (1 mg/kg). After transient improvement, diarrhea worsened. Hence, methylprednisolone dose was increased to 2 mg/kg and the patient improved. Currently, the patient is on oral prednisolone tapering dose, oral mesalamine, and mesalamine enema.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1U.S. Department of health and Human services. Common terminology criteria for adverse events (CTCAE). Version 5.0. (2017).
2Chen JH, Pezhouh MK, Lauwers GY, Masia R. Histopathologic features of colitis due to immunotherapy with anti-PD-1 antibodies. Am J Surg Pathol 2017;41:643-54.
3Karamchandani DM, Chetty R. Immune checkpoint inhibitor-induced gastrointestinal and hepatic injury: Pathologists' perspective. J Clin Pathol 2018;71:665-71.
4Gonzalez RS, Salaria SN, Bohannon CD, Huber AR, Feely MM, Shi C. PD-1 inhibitor gastroenterocolitis: Case series and appraisal of 'immunomodulatory gastroenterocolitis'. Histopathology 2017;70:558-67.
5Kapoor A, Noronha V, Patil VM, Menon N, Joshi A, Abraham G, et al. Immune checkpoint inhibitors in patients with solid tumors and poor performance status. Medicine 2021;10:1525-34.